Ohio, 2019Damaging Winds in Ohio, May 29, 2019
May 29, 2019 · NWS ILN · 4 events in 3 counties and zones
A remnant overnight convective system redeveloped across the mid Ohio Valley through the mid morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A remnant overnight convective system redeveloped across the mid Ohio Valley through the mid morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 29, 5:45 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 5:45 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
645 AM EDT Wed May 29 2019
.SYNOPSIS...
A frontal boundary will remain draped west to east across the
region through Thursday, resulting in a continued threat of
shower and thunderstorm activity. This boundary will push south
of the Ohio River Thursday night as an upper level shortwave
passes over the region. Another cold front will move south
through the Ohio Valley on Saturday, re-introducing the threat
of storms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will increase in probability starting
early today as the outflow from IN/IL storms interacts with
increasing deep moisture feed from the southwest. A more
organized threat of storms exists over the far northern CWA this
afternoon given the presence of a boundary in northern Ohio,
southwest low level flow, and upper level energy passing east on
the zonal westerly flow.
The upper level energy is difficult to pinpoint and models are
showing a wide array of varying solutions to today's sensible
weather. The CAM models have a more southerly track of the upper
energy and subsequent storms, whereas the synoptic models focus
development on the boundary to the north. Ran with the more
northerly focus but increased the potential in the south,
neither of which are confident enough in my forecast ability to
push the pops into the likely or higher category of occurrence.
Storms will be present, but may be more scattered in nature,
helping me to keep the pop in the chance 30-50% range for most
of the CWA. SPC has a slight risk that encompasses the entire
CWA and given the moist airmass and favorable shear, seems well
placed for any storms that do develop as the boundary to the
north sags south.
Storms that may be present early on may inhibit afternoon
activity, but the atmosphere may see this pass through early
enough to get rapid destabilization in the afternoon with
heating to provide a boost for more diurnally-driven deeper
convection.
Highs will be a little cooler given the expectation of more
cloud cover early on - generally lower 80s, possibly mid 80s in
KY or the lower Scioto Valley. Increasingly humid and sticky
with dewpoints in the upper 60s to around 70.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Storms that may be present this evening should exhibit a natural
weakening trend but the presence of a near surface boundary and
continued feed of upper level energy would keep a threat for
storms through the overnight.
As upper level energy focuses on a southward dropping shortwave,
a surface low will spit eastward ahead of it, moving along the
I-70 corridor during the day. Heavy rainfall will be a more
likely possibility with it as it moves eastward, along with a
continued threat of large hail and damaging winds in stronger,
more discrete storms.
Storms will quickly subside Thursday night as the upper level
shortwave passes east-southeast of the region.
After morning lows in the low to mid 60s Thursday morning, highs
will top out cooler than today given storms and a southward push
to the boundary. Expect low 70s north of the I-70 corridor to
the upper 70s in the south. Overnight lows will be much nicer
and range from 55-60 as drier air comes in behind the front.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Low chances of a lingering thunderstorm linger on Friday but
these will likely be removed in future forecast updates. The
apex of the upper shortwave and a significant amount of energy
is still in play early in the day for me to not remove this low
chance at this moment in time.
Drier and more comfortable conditions will be found through
Saturday, but another cold front combined with upper level
energy will have thunderstorms in the southern Great Lakes
region, dropping southward past the Ohio River during the day
with decreasing activity overnight.
This cold front will see overnight lows drop into the low to
mid 50s for Sunday and Monday nights, with highs slightly below
climo early in the week returning to more normal values in the
upper 70s by the end of the valid forecast period.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Convection over Indiana is forecast to move into the tafs later
this morning, while expanding in coverage. Convection is being
driven by broad upper level support and surface convergence
around a stalled sfc boundary.
There could be a brief lull in the convection during the early
afternoon as the initial pcpn moves through, but additional
thunderstorms are forecast to develop by late afternoon.
Generally kept the tafs VFR, but did bring some MVFR vsbys with
the convection this morning.
Winds today will increase with the diurnal cycle and will gust
into the 20 kts.
OUTLOOK...Thunderstorms possible into Thursday, then again
Saturday into Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, May 29, 4:09 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
509 AM EDT Wed May 29 2019
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-300915-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Hocking-
509 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Storms that develop today will have an increased threat of
containing damaging winds and large hail, along with very heavy
rainfall. Storms that occur in the afternoon will have a slightly
higher chance of these severe threats than ones that are present
this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe storms are possible on Thursday as a surface low
tracks east. Very heavy rainfall and subsequent flooding are the
primary threats, with damaging wind gusts also a possibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-300915-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
509 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
Storms that develop today will have an increased threat of
containing damaging winds and large hail, along with very heavy
rainfall. Storms that occur in the afternoon will have a slightly
higher chance of these severe threats than ones that are present
this morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe storms are possible on Thursday as a surface low
tracks east. Damaging wind gusts will be the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, May 29, 7:47 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
847 AM EDT Wed May 29 2019
KYZ091>093-OHZ077-078-291315-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
847 AM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENTON...CENTRAL
CAMPBELL...SOUTHERN BOONE...SOUTHEASTERN HAMILTON AND WEST CENTRAL
CLERMONT COUNTIES UNTIL 915 AM EDT...
At 846 AM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Covington, Independence, Erlanger, Alexandria, Highland Heights,
Taylor Mill, Walton, Claryville, Forestville, Wilder, New Richmond,
Silver Grove, Melbourne, Salem Heights, Coldstream, Riverbend And
Coney Island, Withamsville, Cold Spring, Ryland Heights and Sherwood.
This includes the following Interstates...
I-71 in Kentucky between mile markers 74 and 77.
I-75 in Kentucky between mile markers 168 and 176.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3880 8464 3890 8470 3910 8433 3894 8419
TIME...MOT...LOC 1246Z 245DEG 41KT 3887 8462
KC
Thunderstorm Wind, Clermont
- When
- May 29, 8:15 AM EST to 8:17 AM EST
- Where
- Clermont County, 1.85 mi SSE of Mt Pisgah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.954, -84.221
A tree was downed along Jett Hill Road.
Thunderstorm Wind, Brown
- When
- May 29, 8:33 AM EST to 8:35 AM EST
- Where
- Brown County, 0.93 mi SE of Locust Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.969, -84.010
A few trees and power lines were downed along Bethel New Hope Road.
Thunderstorm Wind, Scioto
- When
- May 29, 10:27 AM EST to 10:29 AM EST
- Where
- Scioto County, 0.78 mi SW of Purdy Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.861, -82.859
A tree was downed onto Piketon Road.
Thunderstorm Wind, Scioto
- When
- May 29, 10:40 AM EST to 10:42 AM EST
- Where
- Scioto County, 1.02 mi NE of Lyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.739, -82.716
A tree was downed onto Boggs Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816347, 816348, 816349, 816350.